Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 4, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 8, 2018, 12:07 PM MDT for Otero County, New Mexico. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2018, 12:07 PM MDT (18:07 UTC)
- Expired
- Jul 8, 2018, 1:30 PM MDT
- In force
- 83 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 40 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 6.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1425 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
315
WGUS54 KEPZ 081807
FFWEPZ
NMC035-081930-
/O.NEW.KEPZ.FF.W.0004.180708T1807Z-180708T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
1207 PM MDT SUN JUL 8 2018
The National Weather Service in El Paso has issued a
* Flash Flood Warning for...
North central Otero County in south central New Mexico...
* Until 130 PM MDT.
* At 1204 PM MDT, Doppler radar indicated heavy rain across the
warned area. Flash flooding is expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the burn scar area. The debris flow can consist
of rock, mud, vegetation and other loose materials.
* Some locations that will experience flooding include...
Apache Summit, Mescalero, Lake Mescalero, Bent and Soldier Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3330 10572 3331 10558 3305 10558 3305 10592
3333 10592 3333 10572
$$
ROGASHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 5:01 AM MDT, 7 hours 6 minutes earlier.
Area forecast discussion, Jul 8, 5:01 AM MDT, 7 hours 6 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 501 AM MDT Sun Jul 8 2018 .SYNOPSIS... An upper high persists just north of the Four Corners region this morning, with northeast flow continuing over the area. Moisture will persist over the area for much of this new week ahead. The best thunderstorm coverage should be today and again on Monday as disturbances aloft pass through. Moisture decreases a bit for the rest of the week, but plenty still lingers around for isolated thunderstorms. The main threat all week from the thunderstorms will be heavy rainfall and local flooding. Temperatures today through much of the new week will remain on the cool side, not reaching back to normal until Thursday or Friday. && .DISCUSSION... Looks like monsoon pattern is becoming well established and the week ahead looks to be showery with cooling temperatures. Upper high currently sits over Utah/Colorado border, with northeast flow over the CWA persisting. WV imagery shows a bit of an inverted trough over the Texas Panhandle with strong punch of dry air spearheading into New Mexico between the trough and the high center. Models look like they have a good handle on the dry slot dropping it southward this afternoon in a line extending from about Las Cruces-Tucumcari and westward. Will have to watch the interaction of this dry air with the trough to the east. Dry slot could hinder some convection over the western CWA. On the other hand convection often forms along the boundary (the Las Cruces-Tucumcari line). Scattered thunderstorm coverage looks good. Monday looks pretty much the same, although the remnants of the inverted trough move through mid day. This could inhibit thunderstorm growth over the eastern CWA for the evening hours. Today and Monday looks like the best thunderstorm coverage in the forecast period. With relatively slow storm movement and decent PWs of 1.1 - 1.2 inches, flooding should be the main concern. Tuesday through Saturday...both GFS/ECMWF show upper high position changing significantly. By Tuesday the high recenters over the central Plains and elongates east-west. By Thursday the upper high splits into two centers, one over Missouri/Kansas/Arkansas and the other one over the Great Basin, as an inverter trough drifts in between the two highs. Moisture will begin to decrease slightly, with thunderstorms becoming a bit less in coverage. Of note, though POPS decrease slightly Tue/Wed, flood potential may increase as PWs still around 1.2 to 1.3 and upper flow becomes very light. By Friday and Saturday both longer range models show southerly flow and deeper moisture plume re-entering the CWA. Will wait and see model consistency on this before jumping on board. Temperatures will remain below normal through about Wednesday before warming back to normal or slightly above toward Thursday and the weekend. && .AVIATION...Valid 08/12Z-09/12Z. Overall conditions will remain in lower VFR through the forecast period with SCT-BKN120 BKN250. Developing after 17Z mainly over mountains...BKN/OVC090CB -TSRA, with storms spreading to much of the lowlands after 22Z. Ocnl CIGS AOB 030 vsby 1-3SM TSRA. Non thunderstorm winds generally east 8-13 kts through the period. && .FIRE WEATHER... Northeast flow aloft will continue with moisture into the area today, especially east of the Rio Grande Valley. Expect scattered thunderstorms today and Monday, with some heavy rain and local flooding likely. Thunderstorm coverage may lessen slightly rest of the week after Monday, but heavy rain and some flooding still possible. Temperatures will remain cooler than normal through Wednesday, then start warming back to, or above, normal after. No significant winds expected through the forecast period, other than near thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... El Paso 90 71 88 69 / 20 30 30 20 Sierra Blanca 85 67 84 64 / 30 30 30 20 Las Cruces 88 68 86 65 / 20 30 30 20 Alamogordo 87 67 85 66 / 20 40 30 20 Cloudcroft 68 49 65 49 / 50 60 40 30 Truth or Consequences 88 69 85 66 / 40 30 30 20 Silver City 81 62 79 59 / 50 40 30 40 Deming 89 68 86 66 / 20 30 30 30 Lordsburg 90 69 87 67 / 20 30 30 30 West El Paso Metro 88 72 87 69 / 20 30 30 20 Dell City 88 66 87 65 / 30 30 30 30 Fort Hancock 89 70 88 68 / 20 30 30 20 Loma Linda 84 64 82 63 / 20 30 30 20 Fabens 89 67 87 66 / 20 30 30 20 Santa Teresa 89 69 87 67 / 20 30 30 20 White Sands HQ 87 70 86 68 / 20 30 30 20 Jornada Range 88 67 86 65 / 20 30 30 20 Hatch 90 68 87 66 / 20 30 30 20 Columbus 91 71 89 68 / 20 30 30 30 Orogrande 88 69 87 67 / 20 30 30 20 Mayhill 76 54 71 52 / 50 50 40 30 Mescalero 75 54 72 52 / 50 60 40 30 Timberon 73 54 70 52 / 40 50 40 30 Winston 82 57 75 56 / 50 40 30 30 Hillsboro 84 63 81 62 / 50 30 30 40 Spaceport 87 67 85 65 / 20 30 30 20 Lake Roberts 82 53 75 52 / 50 50 30 40 Hurley 83 62 81 61 / 40 30 30 30 Cliff 87 60 84 59 / 50 40 30 30 Mule Creek 86 61 83 59 / 40 50 40 40 Faywood 83 64 80 63 / 40 30 30 30 Animas 91 69 88 67 / 20 30 40 40 Hachita 91 68 88 66 / 20 30 30 30 Antelope Wells 91 68 87 66 / 20 30 30 40 Cloverdale 87 65 83 64 / 20 30 40 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 17 Hefner
Hazardous weather outlook, Jul 8, 11:15 AM MDT, 52 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1115 AM MDT Sun Jul 8 2018 NMZ401>417-TXZ418>424-091730- Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin- Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-Western El Paso County- Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of Eastern Hudspeth County- 1115 AM MDT Sun Jul 8 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms. A few storms may produce over an inch of rain in an hour resulting in localized flooding. Several storms may also produce strong wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated to scattered showers and thunderstorms. A few storms may produce locally heavy rains and flooding. Several storms may also produce wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters may be required mainly to report heavy rains and flooding in their area. Rogash
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:34 PM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
| Jul 8, 11:22 AM MDT | Areal Flood Advisory | EPZ | Otero | 53 min |
| Jul 8, 12:20 PM MDT | Areal Flood Advisory | EPZ | Otero | 115 min |
| Jul 8, 2:07 PM MDT | Areal Flood Advisory | EPZ | Otero | 113 min |
| Jul 8, 4:31 PM MDT | Special Weather Statement | EPZ | Sierra | 44 min |
| Jul 8, 4:48 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 42 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.